Hail, Lauderdale
- When
- March 31, 6:12 AM CST
- Where
- Lauderdale County, Waterloo
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 34.920, -88.070
Quarter sized hail was reported on the northwest side of Waterloo.
A surge of moisture and unstable air aloft (steep mid level lapse rates) created a favorable environment for strong to severe thunderstorms producing large hail as a weak cold front dropped southeast into the Tennessee Valley. Although low level wind shear was relatively weak, mid to upper level shear sustained a few supercell thunderstorms that generated the largest hail up to golf ball sized.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A surge of moisture and unstable air aloft (steep mid level lapse rates) created a favorable environment for strong to severe thunderstorms producing large hail as a weak cold front dropped southeast into the Tennessee Valley. Although low level wind shear was relatively weak, mid to upper level shear sustained a few supercell thunderstorms that generated the largest hail up to golf ball sized. The storms developed rapidly during the mid afternoon hours across northern Alabama ahead of the cold front. As the evening wore on, new storms developed in far northwest Alabama right along the cold front. These progressed southeast of the area before Midnight. Unfortunately, one person was injured after being struck by lightning in their residence in Cullman County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 31, 5:37 AM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 637 AM CDT TUE MAR 31 2015 .UPDATE... FOR 12Z TAFS && .DISCUSSION... /ISSUED 358 AM CDT TUE MAR 31 2015/ A MUCH QUIETER NIGHT IN PROGRESS...ESPECIALLY COMPARED TO A THUNDERY 24 HOURS OR SO AGO. CONVECTION THAT PRECEDED/ACCOMPANIED A PASSING COLD FRONT LAST NIGHT NOW WAS WELL OFF OF THE SE COAST. THE AFOREMENTIONED FRONTAL BOUNDARY WAS NOW STATIONARY...EXTENDING FROM NE OKLAHOMA TO NEAR MONTGOMERY AND MACON GA. A NW FLOW ALOFT HAS CONTINUED A PERIOD OF CLEAR SKIES. DESPITE RESIDUAL MOISTURE FROM LAST NIGHTS CONVECTION AND NO CLOUDS...A DRY ENOUGH ATMOSPHERE HAS KEPT FOG FORMATION AT BAY...THUS FAR. HOWEVER...COULD SEE SOME PATCHY DEVELOPMENT AROUND DAYBREAK. THE BRIEF DRY SPELL NOW ON-GOING WILL COME TO AND END LATER THIS MORNING...AS MOISTURE SOUTH OF THE REGION RETURNS NORTHWARD...AND ANOTHER FRONT ARRIVES FROM THE NORTH. GIVEN ON-GOING DRY CONDITIONS AND NO RAIN IN SIGHT...HAVE DELAYED THE START OF PRECIP UNTIL THE LATE MORNING...WITH BETTER CHANCES IN THE AFTERNOON/EVENING. SOUNDINGS FROM THE NAM/GFS INDICATED RATHER HEALTHY INSTABILITY ALOFT...BOTH SHOWING CAPE VALUES IN THE UPPER HUNDREDS TO 1100 J/KG...ALONG WITH MODERATE HELICITY. THUS A STRONG STORM OR TWO CANNOT BE RULED OUT...WITH THE MAIN THREAT GUSTY WINDS AND SMALL HAIL. AN UNSETTLED MID WEEK WITH SOME CHANCE OF SHOWERS/THUNDERSTORMS WILL CONTINUE. A STRONGER COLD FRONT IS POISED TO MOVE ACROSS THE AREA LATE IN THE WEEK...BRINGING A RISK OF STRONG TO POSSIBLY SEVERE STORMS (DAMAGING WINDS AND/OR LARGE HAIL PRIMARY THREATS). THE GFS/ECMWF IN THE GOOD FRIDAY TIME- FRAME WERE SIMILAR...WITH THE GFS A TAD FASTER WITH THIS NEXT SYSTEM. GIVEN STRONGER FORCING...HAVE MAINTAINED LIKELY POPS FOR FRI. THE REST OF THE EASTER WEEKEND LOOKS TO BE DRY AND COOLER. THE EC HAS TRENDED COLDER SATURDAY NIGHT...WITH ITS MOS SHOWING 37 BY SUNDAY MORNING. THE GFS WAS WARMER AROUND 40. MAY BE A RISK OF SOME FROSTING TO START NEXT WEEK. ANOTHER SYSTEM IS FORECAST TO BRING INCREASING CLOUDS...AND MORE CHANCES OF RAIN TO GET A NEW WORK WEEK STARTED. RSB && .AVIATION... FOR 12Z TAFS...PREDOM CLR SKIES/VFR CONDS PREVAIL ACROSS THE AREA ATTM...BUT CLOUDS WILL BEGIN TO INCREASE LATER THIS MORNING DUE TO AN APPROACHING UPPER SHORT WAVE. SCT SHRA/TSRA WILL DEVELOP EARLY THIS AFTERNOON DUE TO DAYTIME HEATING AND A CDFNT APPROACHING FROM THE N. OTHERWISE...VFR CONDS SHOULD PREVAIL EXCEPT IN/NEAR HEAVIER TSRA...WHERE BRIEF/TEMPO MVFR CONDS MAY DEVELOP. 09 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 435 AM CDT TUE MAR 31 2015 ALZ001>010-016-TNZ076-096-097-011000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 435 AM CDT TUE MAR 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE LATER TODAY AND TONIGHT...AS A COLD FRONT SETTLES INTO THE AREA FROM THE NORTH. GUSTY WINDS AND SMALL HAIL ARE POSSIBLE WITH A FEW OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THUNDERSTORM CHANCES CONTINUE ON WEDNESDAY AND THURSDAY...AS WEAK UPPER DISTURBANCES CONTINUE TO MOVE ACROSS THE REGION. GUSTY WINDS AND BRIEF HEAVY RAINFALL ARE POSSIBLE WITH A FEW OF THESE STORMS. A MORE SIGNIFICANT RISK OF STRONG TO SEVERE THUNDERSTORMS IS POSSIBLE ON FRIDAY EVENING AS A STRONGER COLD FRONT DROPS SOUTHEAST THROUGH THE REGION. A FEW OF THESE THUNDERSTORMS MAY BE CAPABLE OF DAMAGING WIND GUSTS AND LARGE HAIL. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
The Columbus AFB radar (KGWX), 116 km away, was scanning. The volume nearest the first event began at 12:08 UTC.
25 hail, 2 lightning, 2 flash flood. Local standard time, as filed.
Quarter sized hail was reported on the northwest side of Waterloo.
Nickel sized hail was reported on Main street in Waterloo.
Half dollar sized hail was reported.
A 27 year old female was struck by lightning while leaning against a metal door frame. Victim was transported to a local hospital with non-life threatening injuries.
Quarter sized hail was reported.
Penny sized hail was reported.
Half dollar sized hail was reported.
Quarter sized hail was reported.
Quarter sized hail was reported.
Golf ball sized hail was reported.
Quarter sized hail was reported.
Quarter sized hail was reported.
Golf ball sized hail was reported.
Nickel sized hail was reported.
Golf ball sized hail was reported.
Quarter sized hail was reported on Highway 75 near the Blount County line.
Quarter sized hail was reported.
Quarter sized hail was reported.
Nickel sized hail was reported in the Laddywood community in Marshall county.
Quarter sized hail was reported.
Quarter sized hail was reported at Mobbs School road and Highway 431 in Marshall county.
Golf ball sized hail was reported on main street in Waterloo, Alabama.
Nickel sized hail was reported.
A local Lauderdale county man drowned after he was stuck in his truck while attempting to cross high waters along Panther Creek near County Road 105 in Waterloo, Alabama.
Golf ball sized hail was reported. Relayed through social media via Broadcast media.
Quarter sized hail was reported to be covering the ground.
Up to 12 inches of water was reported over the road along County Road 8 near Green Hill, Alabama.
Quarter sized hail was reported on Interstate 59 between Collinsville and Fort Payne, about three miles south of Fort Payne, Alabama.
Lightning struck a 100 foot tower at the Lawrence county, Alabama emergency management/911 facility. EMA officials reported that there was damage to the tornado early warning system and 911 phone lines.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Lauderdale | 2015-03-31 | 52 | Male | Unknown | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, March 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564947, 564949, 564950, 564951, 564978, 564979, 564981, 564982, 564983, 564985, 564988, 564991, 564997, 565003, 565004, 565005, 565006, 565007, 565008, 565009, 565010, 565011, 565012, 565041, 565034, 565036, 565037, 565038, 565043.